Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 79, NWS Jackson, MS

August 29, 2018Grenada County, Montgomery County, Webster County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 29, 2018, 9:57 PM CDT for Grenada County, Montgomery County, Webster County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 9:57 PM CDT (02:57 UTC)
Expired
Aug 29, 2018, 10:49 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Grenada County, MS, Montgomery County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 122 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1991 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WGUS54 KJAN 300257
FFWJAN
MSC043-097-155-300600-
/O.NEW.KJAN.FF.W.0079.180830T0257Z-180830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
957 PM CDT WED AUG 29 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Grenada County in north central Mississippi...
  Northwestern Webster County in north central Mississippi...
  Northwestern Montgomery County in north central Mississippi...

* Until 100 AM CDT.

* At 957 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Grenada, Duck Hill, Gore Springs, Bellefontaine, Elliott, Sweatman,
  Misterton, Embry and Walthall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3389 8977 3387 8977 3387 8951 3372 8951
      3372 8923 3360 8922 3358 8952 3363 8979
      3368 8979 3368 8987 3390 8988

$$

JM
1 follow-up statement
442 
WGUS74 KJAN 300349
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1049 PM CDT WED AUG 29 2018

MSC043-097-155-300358-
/O.CAN.KJAN.FF.W.0079.000000T0000Z-180830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grenada MS-Webster MS-Montgomery MS-
1049 PM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING FOR GRENADA...NORTHWESTERN WEBSTER AND
NORTHWESTERN MONTGOMERY COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3389 8977 3387 8977 3387 8951 3372 8951
      3372 8923 3360 8922 3358 8952 3363 8979
      3368 8979 3368 8987 3390 8988

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:43 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 29, 9:43 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
943 PM CDT Wed Aug 29 2018

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Latest regional radar/satellite showing showers/thunderstorms
across much of the northeastern half of the CWA. Convection
should start to die down over time as the boundary layer
stabilizes. Dew points are forecast to hover around 70, which
will make for a muggy overnight. After midnight, included some
patchy fog in the Hattiesburg area which should fill in a bit more
with the moisture-rich soil from recent rainfall. We may have to
watch that area for possible dense fog, as well.

For tomorrow, high pressure centered just off the North Carolina
coast will dominate the weather, with temps again getting into the
upper 80s to low 90s. HRRR does depict some showers or storms as
early as 12z from an old MCV or disturbance, so added some slight
showers in the northeastern third of the CWA. /TWP/TW/

Prior discussion below:

Current afternoon storm activity is working out mostly as expected,
the exception being the better coverage across the NW areas. Look
for activity to slowly evolve through 5pm with a downward trend
between 6-8pm. There remains some potential for strong storms and
possibly a few reaching severe limits. Updrafts have been a bit more
robust than yesterday, but they are still falling short. The evening
will be quiet with persistence being the rule for low temps.

For Thu, model consensus has trended to lesser in the way of PoPs
and I have followed that suggestion. There will still be activity
and no area can be ruled out, but better chances look to be across
the N/NE/E parts of the forecast area. Like today, some strong
storms will be possible with gusty winds being the main threat.
Temps aloft will again be on the cooler side, but not as cool as
today which supports the expectation of strong storms. As for temps,
like with lows, a persistence approach is best and highs will mainly
range from 90-93. /CME/

Thursday night through next Tuesday: Warm and humid conditions
will continue across the area through the period, as high pressure
off the east coast will result in east to southeast flow. High
temperatures will range from the upper 80s to mid 90s, with
overnight lows mainly in the 70s. The humidity should remain low
enough to keep heat index values below 105 degrees.

As for precipitation, decent chances for afternoon and evening
showers and thunderstorms will persist through the period. This
activity looks to dissipate during the evening hours, with quiet
weather expected during the overnight hours. /27/

&&

.AVIATION...
00Z TAF discussion:
Showers and storms continue to occur around the region, with some
potential for affecting TAF sites. Any site that sees SHRA/TSRA
can expect brief vis and ceiling restrictions. A return to VFR
conditions should occur following storms, all of which should
diminish through the evening and lead to a quiet overnight. There
is some low end potential for some MVFR conditions at PIB/HBG/JAN/HKS
between 11-15z, with a return to VFR conditions at all sites
after that. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  91  71  92 /  20  25  19  41
Meridian      71  89  71  92 /  19  34  27  43
Vicksburg     71  93  72  93 /  20  20  20  34
Hattiesburg   71  88  71  90 /  20  49  27  51
Natchez       71  90  72  92 /  20  25  21  38
Greenville    73  89  72  90 /  21  25  14  37
Greenwood     73  90  72  92 /  58  28  16  39

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/27/28/CME
Hazardous weather outlook, Aug 29, 2:38 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
238 PM CDT Wed Aug 29 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
238 PM CDT Wed Aug 29 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

CME

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 29, 7:03 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT WED AUG 29 2018

MSZ037-300030-
Attala MS-
703 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATTALA COUNTY UNTIL 730
PM CDT...

At 703 PM CDT, Meteorologists were tracking a strong thunderstorm
near Mcadams, or near Kosciusko, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Possumneck around 725 PM CDT.
  Hesterville around 730 PM CDT.

Other locations impacted by this storm include Sallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3325 8953 3299 8957 3298 8978 3320 8976
      3322 8974
TIME...MOT...LOC 0003Z 179DEG 10KT 3308 8969

JC
Special weather statement, Aug 29, 7:38 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
738 PM CDT WED AUG 29 2018

MSZ036-300115-
Holmes MS-
738 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HOLMES COUNTY UNTIL
815 PM CDT...

At 738 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bowling Green, or near Durant, moving northwest at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bowling Green around 745 PM CDT.
  Emory around 800 PM CDT.

Other locations impacted by this storm include West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3320 8977 3319 8978 3317 8978 3316 8979
      3312 8980 3311 8982 3308 8983 3307 8982
      3306 8984 3304 8984 3303 8985 3311 9000
      3326 8994
TIME...MOT...LOC 0038Z 123DEG 19KT 3315 8986

JM
Special weather statement, Aug 29, 7:40 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
740 PM CDT WED AUG 29 2018

MSZ032-033-038-300115-
Oktibbeha MS-Winston MS-Choctaw MS-
740 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHOCTAW...
SOUTHWESTERN OKTIBBEHA AND NORTH CENTRAL WINSTON COUNTIES UNTIL 815
PM CDT...

At 740 PM CDT, Meteorologists were tracking a strong thunderstorm
near Craig Springs, or 13 miles southwest of Starkville, moving north
at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Longview around 815 PM CDT.

Other locations impacted by this storm include Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3328 8886 3321 8904 3342 8920 3347 8894
TIME...MOT...LOC 0040Z 162DEG 6KT 3332 8899

JM
Local storm report, Aug 29, 7:52 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
752 PM CDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     1 NE WEST POINT         33.62N 88.63W
08/29/2018                   CLAY               MS   LAW ENFORCEMENT

            TREE DOWN ON THE NORTHEAST SIDE OF WEST
            POINT.

&&

TW
Local storm report, Aug 29, 7:54 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
754 PM CDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     2 ENE STARKVILLE        33.46N 88.78W
08/29/2018                   OKTIBBEHA          MS   BROADCAST MEDIA

            LARGE TREE LIMB DOWN ALONG E LEE BLVD.
            PICTURE RELAYED VIA SOCIAL MEDIA. SUB-SEVERE
            WIND GUST.

&&

TW
Special weather statement, Aug 29, 8:55 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
855 PM CDT WED AUG 29 2018

MSZ026-028-029-300230-
Grenada MS-Montgomery MS-Webster MS-
855 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRENADA...
NORTHWESTERN WEBSTER AND NORTH CENTRAL MONTGOMERY COUNTIES UNTIL 930
PM CDT...

At 855 PM CDT, Meteorologists were tracking a strong thunderstorm
near Embry, or 20 miles northeast of Winona. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Grenada...northwestern Webster and north central Montgomery Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3379 8951 3372 8951 3372 8928 3355 8931
      3347 8967 3380 8960
TIME...MOT...LOC 0155Z 175DEG 1KT 3366 8943

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:03 PM CDTSpecial Weather StatementJANAttala27 min
Aug 29, 7:38 PM CDTSpecial Weather StatementJANHolmes37 min
Aug 29, 7:40 PM CDTSpecial Weather StatementJANOktibbeha35 min
Aug 29, 8:55 PM CDTSpecial Weather StatementJANMontgomery35 min
Aug 30, 3:13 PM CDTSpecial Weather StatementJANMadison47 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.